MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION RADIFOCUS GLIDEWIRE ADVANTAGE; WIRE, GUIDE, CATHETER

TERUMO MEDICAL CORPORATION RADIFOCUS GLIDEWIRE ADVANTAGE; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.The actual sample has not been received by ashitaka factory yet.Review of the manufacturing record and the shipping inspection record found no anomaly.A search of the complaint file found no other similar report from other facilities.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Event or Problem Description
The user facility reported that the doctor was performing an aortic and peripheral angiogram and after going up and over aortic bifurcation where bare metal iliac stents were present, bilaterally using a vesicocutaneous fistulas (vcf) catheter and glidewire advantage the doctor removed the wire and performed a right leg runoff.When attempting to re-insert the wire through the catheter to advance the catheter further, resistance was felt.The doctor pulled back on the wire and felt a "release".The catheter was removed, and it noted was that it would not flush on the back table and that it had multiple areas of damage from the iliac stents.The doctor cut the catheter and found that the end of the wire had broken off in the catheter.The end of the wire was pulled out and kept for sample.The physician used fluoroscopy to confirm no pieces of wire were left in the body.No pieces of wire were present, and a new wire and catheter were used to complete case without issue.There was no blood loss.There was not a direct allegation that the reported device caused or contributed to patient injury and/or need for medical intervention.Additional information was received on 23 mar 2023: a vcf diagnostic catheter was used during the procedure.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The actual sample upon receipt was an actual product and a cut piece of the distal end of angiographic catheter which was used in combination with the actual product.The distal end of actual sample had been fractured and separated into two (fractured piece [distal side] and main body [hand side]).Compared to the product with the involved product code, the actual sample had been fractured at a position of approximately 55 millimeters (mm) from the distal end.The length of the fractured piece was approximately 55mm.It was presumed that there was no missing part.No obstruction was found in the lumen of combined angiographic catheter (x-ray fluoroscopic inspection).A total of (b)(4) sections on the wire had been fractured in the vicinity of fractured section both on fractured piece and main body (x-ray fluoroscopic inspection).The wire had been exposed and the outer layer had been torn in the vicinity of fractured section both on fractured piece and main body (magnifying inspection).Following deformations were found in the vicinity of fractured section both on fractured piece and main body (electron microscopic inspection).Dents and tears on the outer layer, it was presumed that some hard object came into contact with the involved sections.Flares on the outer layer, it was presumed that abrasion force was applied while some hard object came into contact with the involved sections.Torn shapes and wrinkles in the vicinity of torn shapes on the outer layer, it was presumed that the involved sections were elongated and torn, and the recoil applied compressive force, resulting in wrinkles.The outer layer was removed, and the fractured section of wire was confirmed.No taper was found on the side surface of fractured section in each section, and radial patterns were found on the fractured surface (magnifying and electron microscopic inspections).Function confirmation of the outer diameter of the normal section of actual sample met the factory's specification.No anomaly was found.We have been aware that the guidewire was fractured when the following force a) - d) was applied.We have also been aware that there were characteristics in the shape of the wire both the side surface of fractured section and the fractured surface depending on the mechanism leading to the fracture.A) when pulling force was applied: the side surface of fractured section on the wire was tapered, and dimple patterns (hole-shaped patterns) were generated on the fractured surface.B) when repeated bending force (repeated 90° bending force) was applied: no taper was found on the side surface of fractured section on the wire, and dimple patterns (hole-shaped patterns) were generated on the fractured surface.C) when continuous torque force was applied in the same direction while the product was bent: no taper was found on the side surface of fractured section on the wire, and radial patterns were generated on the fractured surface.This state was likely to be similar to that of the actual sample.D) when pulling force was applied in a looped state: the side surface of fractured section on the wire was curved and tapered, and the fractured surface was roughened.Based on the investigation result and occurrence status, as a possible cause of this case, this event occurred by the following mechanism.When advancing the actual sample to the target site, it became a form that threaded between the exposed iliac stent and was trapped.At this time, the stent was damaged at multiple sections.In the state of "1", continuous torque force was applied in the same direction on the involved section while the actual sample was bent.Due to this, the wire was fractured at multiple sections.Removal operation was performed while the actual sample was trapped.Due to this, the outer layer was fractured and deformed.Ashitaka factory has been making efforts in maintaining the quality of this product by performing following work and inspections.The outer diameter of this product is controlled.Before the packaging process, 100% visual inspection is performed.Instructions for use (ifu) of this product includes the following warning: "if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire advantage and/or the catheter and determine the cause by fluoroscopy.Continuing to manipulate or rotate the glidewire advantage or failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.".

Brand Name
RADIFOCUS GLIDEWIRE ADVANTAGE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
950 elkton blvd
elkton, MD 21921
6402040886
MDR Report Key16702241
Report Number9681834-2023-00075
Device Sequence Number14870314
Product Code DQX
UDI-Device Identifier04987350703644
UDI-Public04987350703644
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063372
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model NumberN/A
Device Catalogue NumberGA3502
Device Lot Number221228
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2023
Supplement Date Received by Manufacturer04/10/2023
Initial Report FDA Received Date04/07/2023
Supplement Report FDA Received Date05/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VCF DIAGNOSTIC CATHETER
Patient SexUnknown